Montana, 2009

Damaging Winds in Montana, July 6, 2009

July 6, 2009 · NWS BYZ · 2 events in 1 county or zone

A severe thunderstorm producing damaging winds moved across Wheatland County during the evening of the 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A severe thunderstorm producing damaging winds moved across Wheatland County during the evening of the 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 6, 4:09 PM MST, 36 minutes earlier.

Area forecast discussion, Jul 6, 4:09 PM MST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
509 PM MDT MON JUL 6 2009

.SHORT TERM...VALID FOR TUE AND WED...

UPDATED TO INCLUDE SVR TSTM WATCH IN THE EAST AND SHR COUNTY WY.

PREVIOUS DISCUSSION...

SCATTERED STORMS...SOME SEVERE...ANTICIPATED IN OUR AREA THIS
AFTERNOON AND TONIGHT. PEOPLE SHOULD BE AWARE OF RAPIDLY CHANGING
WEATHER CONDITIONS. GUSTY WINDS WILL DEVELOP THIS EVENING EVEN IN
THOSE AREAS WHICH ARE NOT AFFECTED BY STORMS...DUE TO A STRONG
COLD FRONT AND ASSOCIATED UPPER DISTURBANCE.

CONVECTION BEGINNING TO FIRE ACROSS OUR WESTERN MOUNTAINS AS
STRONG ENERGY APPROACHES FROM THE WEST. LOW LEVEL SHEAR INCREASING
AS WINDS HAVE TURNED EASTERLY...DUE TO STRONG PRESSURE FALLS IN
SOUTH CENTRAL MT. CAPES IN OUR WEST ARE RATHER MODEST AT SEVERAL
HUNDRED JOULES...PERHAPS A BIT LOWER THAN PREVIOUSLY THOUGHT AS
HIGH CLOUD HAS SUPPRESSED HEATING SOME...BUT DEWPTS MOSTLY IN THE
50S INDICATIVE OF THE MOISTURE IN PLACE. PLENTY OF SUPPORT EXISTS
FOR STORMS TO REMAIN ORGANIZED AS THEY COME OFF THE HIGHER
TERRAIN. THE CHANCES FOR THIS WILL INCREASE BY LATE AFTERNOON AS
THE SHORTWAVE MOVES INTO OUR AREA. RIGHT NOW THE BETTER FORCING IS
STILL TO OUR WEST...AND IT WILL CLIP OUR NW PARTS BY THIS EVENING.
ALREADY HAVE A SEVERE THUNDERSTORM WATCH IN EFFECT FOR OUR WEST
HALF. BIGGEST THREATS ARE DAMAGING WINDS AND LARGE HAIL...BUT
GIVEN SUFFICIENT LOW LEVEL SHEAR AND SOMEWHAT LOWER CLOUD BASES
CANNOT RULE OUT AN ISOLATED TORNADO EVEN. WILL LIKELY SEE A SEVERE
WIND-PRODUCING LINE DEVELOP AND TRACK ACROSS OUR NORTH LATER THIS
EVENING AND TONIGHT. CONVECTION WILL PERSIST OVERNIGHT IN OUR NE
PARTS...ONLY QUESTION WILL BE HOW MUCH OF OUR AREA WILL BE
AFFECTED AS WE WILL BE ON SOUTHERN FRINGES OF THE BETTER FORCING.
HIGHEST POPS ACROSS OUR W/NW/N TONIGHT LOOK GOOD DUE TO EXPECTED
TRACK OF WAVE.

STORMS ALSO DEVELOPING IN CONVERGENT AREA OF OUR FAR SE NOW...IN
MOISTURE RICH AREA...AHEAD OF FORCING FROM PACIFIC WAVE.

THINGS QUIET DOWN FOR TUESDAY MORNING BUT NEXT IN A SERIES OF
PACIFIC WAVES WILL MOVE INTO THE AREA BY LATE DAY AND EVENING...
AS SEEN ON WATER VAPOR IMAGERY OFF THE PACIFIC COAST. YET ANOTHER
SHORTWAVE WILL COME THROUGH THE FLOW ON WEDNESDAY... POTENTIALLY A
STRONGER ONE. VERY BLOCKY PATTERN IN PLACE WILL ALLOW FOR MAIN
UPPER LOW OVER THE PACIFIC NW TO REMAIN THERE FOR THE NEXT SEVERAL
DAYS...THUS WE WILL BE UNDER THE INFLUENCE OF ENERGY IT KICKS OUT
IN THE WSW FLOW ALOFT. MOISTURE TUE/WED WILL NOT BE AS GREAT AS
TODAY...SO SEVERE CHANCES NOT QUITE AS GOOD. BUT CANNOT RULE OUT
SOME SEVERE STORMS. LOW LEVEL WINDS TURN QUICKLY TO THE EAST BY
TUE AFTN...THUS ENHANCING THE LOW LEVEL SHEAR THRU TUE NIGHT.
BEST CHANCE OF SEVERE ON WED LOOKS TO BE IN OUR FAR EAST AS NEXT
PERHAPS MORE AMPLIFIED WAVE INDUCES PRES FALLS IN THAT AREA.

TEMPS WILL BE PROGRESSIVELY COOLER THE NEXT TWO DAYS. COULD SEE
HIGHS ONLY IN THE 70S IN OUR WEST HALF ON WED.

JKL

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

MEDIUM RANGE MODELS IN VERY GOOD AGREEMENT THROUGH THE PERIOD. AN
UPPER RIDGE WILL BE ANCHORED OVER THE CENTRAL PLAINS THURSDAY AND
FRIDAY. AT THE SAME TIME...AN UNSEASONABLY DEEP UPPER TROUGH WILL
BE OVER THE PACIFIC NORTHWEST. THIS WILL SET UP SOUTHWEST FLOW
OVER MONTANA. THIS FLOW IS NOT PROJECTED TO BE OVERLY WARM EITHER
AS HEIGHTS WILL BE AROUND 576DM ON AVERAGE. THE FLOW WILL BE ON
THE QUICK SIDE AND SEND PIECES OF ENERGY ACROSS THE AREA FOR
INITIATION OF CONVECTION. WILL BE VERY DIFFICULT TO TIME THE
WAVES BUT WILL BROAD BRUSH WITH LOW POPS. DEEP MOISTURE WILL BE
SHOVED TO THE EAST...BUT SHOULD BE ABLE TO TAP INTO SOME PACIFIC
MOISTURE WITH THE WAVES FOR CONVECTION.

THE UPPER RIDGE OVER THE CENTRAL PLAINS RETROGRADES TOWARD THE
SOUTHERN ROCKIES OVER THE WEEKEND. THIS WILL BUILD HEIGHTS OVER
MONTANA AND ALLOW FOR WARMER TEMPERATURES. THE HEIGHTS WILL NOT
BE ALLOWED TO BUILD TOO DRAMATICALLY AS ENERGY CONTINUES TO SPIN
OFF THE DEEP TROUGH TO THE WEST. THE WESTERN TROUGH EVENTUALLY IS
PROGGED TO KICK OUT AND FLATTEN THE RIDGE MONDAY INTO TUESDAY FOR
ANOTHER DECENT SHOT OF THUNDERSTORMS. NEED TO KEEP THE MENTION OF
POPS THROUGH THE ENTIRE PERIOD WITH THE RIDGE BEING OF SUCH LOW
AMPLIFICATION. HUMPHREY

&&

.AVIATION...

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
THROUGH THE EVENING HOURS. SOME OF THE STORMS WILL BE VERY STRONG
NORTH AND WEST OF KBIL WITH LARGE HAIL AND WINDS IN EXCESS OF
50KTS. STORMS WILL BE MORE ISOLATED EAST OF KBIL. CONDITIONS WILL
BE MAINLY IFR...BUT DROP TO MVFR TO IFR IN THE STRONGER STORMS.
STRONG WEST TO NORTHWEST OUTFLOW WINDS OF 40KTS OR GREATER WILL
LIKELY PUSH THROUGH CENTRAL ZONES THIS EVENING FROM CONVECTION TO
THE NORTH AND WEST. HUMPHREY

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 059/083 057/076 053/080 055/082 056/086 059/088 060/083
    42/T    24/T    32/T    22/T    22/T    22/T    22/T
LVM 049/080 048/070 043/077 046/079 048/082 047/082 050/081
    53/T    35/T    32/T    22/T    22/T    22/T    22/T
HDN 057/087 056/082 051/082 054/088 055/088 054/091 056/086
    32/T    24/T    32/T    22/T    22/T    22/T    22/T
MLS 063/086 061/083 056/082 058/084 059/086 061/088 064/087
    31/B    34/T    42/T    22/T    22/T    22/T    22/T
4BQ 060/086 060/084 056/080 057/086 057/086 060/088 061/088
    31/B    23/T    32/T    22/T    22/T    22/T    22/T
BHK 060/082 060/080 057/080 056/084 057/085 060/085 062/083
    31/B    33/T    42/T    22/T    22/T    22/T    22/T
SHR 055/085 055/079 049/078 050/083 052/086 052/088 054/085
    32/T    22/T    22/T    22/T    22/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 554 IN EFFECT UNTIL 9 PM MDT THIS
      EVENING FOR ZONES 28-29-34-35-39>42-56-63>68.
     SEVERE THUNDERSTORM WATCH 557 IN EFFECT UNTIL 10 PM MDT THIS
      EVENING FOR ZONES 31>33-36-37-58.
WY...SEVERE THUNDERSTORM WATCH 557 IN EFFECT UNTIL 10 PM MDT THIS
      EVENING FOR ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 6, 12:50 PM MST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
150 PM MDT MON JUL 6 2009

MTZ028>042-056>058-063>068-WYZ098-099-072000-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
150 PM MDT MON JUL 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND
TONIGHT AS A STRONG DISTURBANCE MOVES THROUGH THE REGION. SOME OF
THE STORMS MAY BE SEVERE AND PRODUCE DAMAGING WINDS AND LARGE
HAIL. PLEASE BE AWARE OF RAPIDLY CHANGING WEATHER CONDITIONS AND
STAY TUNED FOR POSSIBLE WATCHES AND WARNINGS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE ACTIVE WEATHER PATTERN IS EXPECTED TO CONTINUE THROUGH MOST OF
THE WEEK. THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS EACH DAY. THE POTENTIAL FOR A FEW SEVERE STORMS
CANNOT BE RULED OUT. STAY TUNED FOR FUTURE UPDATES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JKL

In the hours before

Special weather statement, Jul 6, 1:46 PM MST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
246 PM MDT MON JUL 6 2009

MTZ038-039-056-062145-
EASTERN CARBON MT-RED LODGE FOOTHILLS MT-SOUTHERN BIG HORN MT-
246 PM MDT MON JUL 6 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BIG HORN AND EASTERN
CARBON COUNTIES UNTIL 345 PM MDT...

AT 244 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF
FROMBERG TO 6 MILES SOUTHEAST OF BRIDGER...AND MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THESE STORMS INCLUDE...BRIDGER...FROMBERG...PRYOR
AND WARREN.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4542 10842 4521 10814 4501 10807 4501 10891
      4522 10898 4543 10926
TIME...MOT...LOC 2045Z 271DEG 22KT 4536 10904 4522 10885
          4501 10879
Special weather statement, Jul 6, 2:14 PM MST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
314 PM MDT MON JUL 6 2009

MTZ035-038-039-057-WYZ098-062215-
EASTERN CARBON MT-NORTHEAST BIG HORN MOUNTAINS WY-NORTHERN BIG HORN
MT-SOUTHERN BIG HORN MT-YELLOWSTONE MT-
314 PM MDT MON JUL 6 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN...
SOUTHWESTERN BIG HORN...EASTERN CARBON AND SOUTHWESTERN YELLOWSTONE
COUNTIES UNTIL 415 PM MDT...

AT 313 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LAUREL TO 5 MILES
SOUTH...AND MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
LAUREL AND PRYOR AROUND 320 PM MDT.
BILLINGS WEST END AROUND 335 PM MDT.
BILLINGS HEIGHTS AROUND 345 PM MDT.
BILLINGS AND BILLINGS HEIGHTS AROUND 350 PM MDT.
LOCKWOOD AROUND 400 PM MDT.
FORT SMITH AROUND 415 PM MDT.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4499 10790 4499 10825 4500 10831 4534 10865
      4576 10891 4601 10844 4500 10742 4499 10752
      4495 10749 4495 10789
TIME...MOT...LOC 2114Z 269DEG 24KT 4565 10883 4534 10852
          4503 10821
Special weather statement, Jul 6, 2:59 PM MST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
359 PM MDT MON JUL 6 2009

MTZ035-038-057-WYZ098-099-062300-
NORTHEAST BIG HORN MOUNTAINS WY-NORTHERN BIG HORN MT-SHERIDAN
FOOTHILLS WY-SOUTHERN BIG HORN MT-YELLOWSTONE MT-
359 PM MDT MON JUL 6 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN...CENTRAL
BIG HORN AND NORTHEASTERN YELLOWSTONE COUNTIES UNTIL 500 PM MDT...

AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTH OF
SHEPHERD TO 7 MILES NORTH OF FORT SMITH TO 16 MILES WEST OF DAYTON
WYOMING...AND MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
BALLANTINE AND WORDEN AROUND 415 PM MDT.
ST. XAVIER AROUND 425 PM MDT.
ABERDEEN...CORINTH AND PARKMAN AROUND 430 PM MDT.
DAYTON AND WYOLA AROUND 435 PM MDT.
RANCHESTER AROUND 445 PM MDT.
LODGE GRASS AROUND 455 PM MDT.
GARRYOWEN...CROW AGENCY AND HARDIN AROUND 500 PM MDT.

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4612 10771 4539 10719 4486 10680 4487 10763
      4540 10803 4613 10856
TIME...MOT...LOC 2159Z 271DEG 22KT 4605 10837 4540 10790
          4495 10756
Special weather statement, Jul 6, 3:31 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
431 PM MDT MON JUL 6 2009

MTZ040-065-062315-
LIVINGSTON AREA MT-NORTHERN PARK MT-
431 PM MDT MON JUL 6 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PARK COUNTY UNTIL 530 PM
MDT...

AT 429 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF CLYDE PARK...OR 11 MILES
NORTHWEST OF LIVINGSTON...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE CLYDE PARK AND WILSALL THROUGH
515 PM MDT.

LAT...LON 4588 11081 4613 11050 4598 11048 4589 11042
      4589 11031 4579 11030 4578 11021 4554 11021
      4559 11029 4565 11024 4564 11035 4558 11031
      4558 11033 4563 11043 4559 11052 4561 11075
      4566 11081
TIME...MOT...LOC 2229Z 234DEG 25KT 4578 11072
Special weather statement, Jul 6, 3:50 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
450 PM MDT MON JUL 6 2009

MTZ038-057-058-WYZ098-099-062345-
NORTHEAST BIG HORN MOUNTAINS WY-NORTHERN BIG HORN MT-SHERIDAN
FOOTHILLS WY-SOUTHERN BIG HORN MT-SOUTHERN ROSEBUD MT-
450 PM MDT MON JUL 6 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERIDAN...SOUTHERN
ROSEBUD AND EASTERN BIG HORN COUNTIES UNTIL 545 PM MDT...

AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HARDIN TO 10 MILES
EAST OF LODGE GRASS TO 17 MILES SOUTHWEST OF SHERIDAN...AND MOVING
EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
HARDIN AND CROW AGENCY AROUND 455 PM MDT.
ROSEBUD BATTLEFIELD PARK AROUND 500 PM MDT.
BIG HORN...KIRBY AND SHERIDAN AROUND 505 PM MDT.
BANNER AND DECKER AROUND 515 PM MDT.
TONGUE RIVER RESERVOIR PK AROUND 520 PM MDT.
BUSBY AROUND 535 PM MDT.
BIRNEY AROUND 545 PM MDT.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4458 10730 4529 10728 4576 10790 4575 10694
      4569 10692 4569 10685 4528 10632 4461 10623
TIME...MOT...LOC 2249Z 271DEG 27KT 4570 10768 4529 10714
          4460 10714
Special weather statement, Jul 6, 4:16 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
516 PM MDT MON JUL 6 2009

MTZ028-040-041-063-068-070030-
CRAZY MOUNTAINS MT-JUDITH GAP MT-NORTHERN PARK MT-NORTHERN SWEET
GRASS MT-SOUTHERN WHEATLAND MT-
516 PM MDT MON JUL 6 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GOLDEN VALLEY...NORTHERN
PARK...NORTHWESTERN SWEET GRASS AND WHEATLAND COUNTIES UNTIL 630 PM
MDT...

AT 512 PM MDT...THUNDERSTORMS WERE DEVELOPING IN NORTHERN PARK
COUNTY...MOVING NORTHEAST AT 30 MPH. THESE STORMS WILL CONTINUE TO
TRACK OVER THE CRAZY MOUNTAINS INTO WHEATLAND AND NORTHERN SWEET
GRASS COUNTIES THROUGH 630 PM MDT.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING
AND BRIEF HEAVY RAIN.

AREAS AFFECTED BY THESE STORMS INCLUDE...HARLOWTON...MARTINSDALE
RESERVOIR...DEADMANS BASIN RESERVOIR...MELVILLE...TWODOT...SHAWMUT...
HEDGESVILLE AND JUDITH GAP.

LAT...LON 4670 10982 4670 10941 4676 10938 4676 10932
      4656 10934 4654 10939 4621 10941 4622 10965
      4613 10965 4593 11063 4611 11082 4618 11080
      4619 11031 4672 11028 4676 10996
TIME...MOT...LOC 2313Z 243DEG 24KT 4609 11048

The radar

The Billings radar (KBLX), 128 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wheatland

When
July 6, 4:45 PM MST
Where
Wheatland County, 1.38 mi S of Twodot
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.400, -110.070

Four 8-10 inch diameter tree branches were snapped.

Thunderstorm Wind, Wheatland

When
July 6, 4:50 PM MST
Where
Wheatland County, 0.69 mi N of (3ht)harlowton
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
46.440, -109.830

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177827, 177828.